Alert archive / Florida / Flash Flood Warnings in 2020

Flash Flood Warning 12, NWS Tallahassee, FL

August 23, 2020Franklin County, Florida

NWS Tallahassee, FL issued this flash flood warning at Aug 23, 2020, 2:44 PM EDT for Franklin County, Florida. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2020, 2:44 PM EDT (18:44 UTC)
Expired
Aug 23, 2020, 4:45 PM EDT
In force
2 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Franklin County, FL

The radar

The Tallahassee radar (KTLH), 100 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 3:10 PM EDTFLASH FLOODApalachicola, FLSEVERAL ROADS FLOODED IN APALACHICOLA. HWY 98 BETWEEN 8TH AND 9TH STREET, 16TH AND 17TH STREET, IN FRONT OF ACE HARDWARE, AND ALONG OTHER SIDE STREETS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

877 
WGUS52 KTAE 231844
FFWTAE
FLC037-232045-
/O.NEW.KTAE.FF.W.0012.200823T1844Z-200823T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
244 PM EDT Sun Aug 23 2020

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  West Central Franklin County in Big Bend Florida...

* Until 445 PM EDT.

* At 244 PM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  4 and 6 inches of rain have fallen in the last 3 Hours. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Apalachicola, Bay City, Apalachicola Airport and Tilton.

Additional rainfall amounts of 2 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 2975 8514 2977 8510 2977 8507 2979 8506
      2978 8505 2978 8504 2980 8503 2981 8502
      2982 8501 2972 8495 2970 8501 2970 8502
      2969 8503 2971 8510

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 2 HOURS 

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 1:54 PM EDT, 50 minutes earlier.

Area forecast discussion, Aug 23, 1:54 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
154 PM EDT Sun Aug 23 2020

.AVIATION...
[Through 18Z Monday]
Rain and scattered thunderstorms will impact the terminals through
the afternoon into the early evening, especially KECP, KDHN, and
KTLH. Thereafter, less activity is expected overnight. However,
expect some MVFR cigs by morning. Scattered showers and
thunderstorms will be possible again on Monday, mainly impacting
the western terminals.

&&

.PREV DISCUSSION [1039 AM EDT]...

.NEAR/SHORT TERM [Through Monday]...
Moist airmass is in place across the area this morning, with a
deep plume of tropical moisture extending northward from Tropical
Storm Marco. At the surface, weak high pressure centered along the
South Carolina coast is nosing down into the area, with light
northeasterly winds pushing towards the coast. This is helping to
enhance convergence near the coast and just offshore, with
thunderstorms expanding over the past hour or two. Expect this
trend to continue along the coast, with increasing coverage of
showers and thunderstorms. Farther inland, the rather extensive
mid/upper level cloud shield may limit convection a bit, or at
least delay inland penetration a little later in the afternoon.
Have adjusted PoP to account for this. Otherwise, the forecast is
generally on track this morning.

.THIS SECTION DISCUSSES TROPICAL STORM MARCO...
The main concerns during this time frame are the fringe effects
of Tropical Storm Marco, including heavy rainfall and isolated
severe weather. The latest forecast from NHC continues Marco on a
north-northwestward track across the central Gulf of Mexico,
approaching the northern gulf coast on Monday as a hurricane.
It's important not to focus on the storm center/forecast cone, as
impacts will extend well to the east, including heavy rainfall,
rip currents, and gusty winds over the coastal waters. There is
also the risk of isolated severe weather tonight and Monday.

Let's break it down:

.HEAVY RAINFALL THREAT...
An inverted trough develops northward of Marco today, while the
area lies within the right-rear quadrant of a 70+ knot upper jet.
Precipitable Water values increase to near 2.5 inches along the
coast! Expect rainfall to develop/propagate northwest with the
trough. The heaviest amounts should focus near and south of a line
from Wakulla to Inlet Beach, especially this morning into the
afternoon. Expect average rainfall amounts of 1-2 inches, but some
isolated amounts could be 3 to 5 inches. If amounts reach 2
inches over a 3 hour period, could see some nuisance urban/poor
drainage flooding. Amounts closer to 4 inches over several hours
may lead to isolated flash flooding, especially if they occur over
a more urban area. This will need to be monitored closely.

With Marco forecast to move more westward on Monday per NHC, this
area should experience a drying trend given some drier air/
subsidence around the periphery of the system, with the highest
PoPs up to 70 percent focusing from roughly Blakely-Tallahassee-
Perry and points northeast.

.SEVERE WEATHER POTENTIAL...
There are two windows for marginal-level severe weather tonight
and again Monday afternoon/evening. A surface trough will be
draped along the coast, which will maintain a low-level easterly
flow, which veers to southerly aloft. This supports clockwise
hodographs in the lower kilometer of the atmosphere, where shear
approaches 20 knots. There will be several hundred joules of CAPE
available near the coast, along with lower LCLs. There is model
disagreement on the extent of convection that develops overnight,
but given the environment, will have to monitor any cells south of
I-10 for a brier waterspout/tornado.

On Monday, drier low to mid-level air advects in within a deep
southeasterly flow. There will be greater instability compared to
the last several days with Mixed Layer CAPE up to 2k J/kg.
Meanwhile, Downdraft CAPE approaches 1k J/kg on model soundings,
with anomalously strong mid-level flow of 30 knots, which is
double the typical late August values. Thunderstorms would be
capable of isolated damaging wind gusts, mainly from the FL Big
Bend into adjacent southwest Georgia.

.RIP CURRENTS...
Long period swell from Tropical Storm Marco arrived yesterday at
the gulf beaches. This swell will continue to build surf heights,
ranging from 2 to 3 feet today, and 3 to 5 feet on Monday. While
the ocean may look inviting, especially during sunny periods, it
will be dangerous even for experienced swimmers. Heed the beach
warning flags and the advice from officials. In fact, the water
may be closed to swimming.

.LONG TERM [Monday Night Through Sunday]...
.THIS SECTION DISCUSSES TROPICAL STORM LAURA...
Marco is expected to be near or over the northern Gulf coast Mon
night. Ongoing peripheral impacts from the cyclone in the western
half of our CWA is possible as the system moves farther inland.
Therefore, highest rain chances are in those areas, with
climatological PoPs elsewhere.

Meanwhile, Tropical Storm Laura is forecast to emerge into the
southeast Gulf late Mon/early Tues as it continues to be steered
by a strong, westward-building subtropical ridge. The downstream
environment appears conducive for strengthening, so NHC calls for
Laura to become a hurricane on Tues in the central Gulf as its
motion becomes more northwestward. However, Laura will likely be
far enough south to only bring peripheral impacts to our marine
and coastal areas in the form of dangerous marine/beach
conditions, and periods of heavy rainfall. Tropical storm
conditions are possible in our western offshore waters Tues
through Tues night. Please refer to the Marine section for more
details.

As of 2am EDT, there is high uncertainty in Laura's forecast
track for Wed, with the cone extending from the TX/LA border to
coastal AL. Direct impacts to our area are not expected at this
time, but dangerous beach/marine conditions will continue from
large swells generated by Laura. There is also a low probability
(about a 1 in 10 chance) of land points generally west of
Tallahassee experiencing tropical storm-force winds, with an
arrival time as early as Tues morning. These probabilities are
structure, track, and intensity dependent, so adjustments are
likely in forthcoming updates. Regardless, it is important to not
focus on the exact track, as impacts can occur outside the cone.

Assuming Laura remains a non (or minimal threat) to us, typical
diurnally driven convection for the summer should be the primary
weathermaker through the long-term period, as ridging dominates
the region. This upcoming weekend appears to the be wetter than
normal as ripples of upper-level energy traverse the area from the
west and provide additional dynamic support for scattered showers
and thunderstorms during peak heating hours. High temperatures
are forecast to be in the low 90s (except where rain persists),
with lows in the mid 70s.

.MARINE...

High impacts from Tropical Storm Marco and Laura will likely stay
out of area waters, but increasing easterly and southeasterly
flow from these systems, along with swells moving in from the
south, will push conditions into cautionary levels today with
advisory level conditions likely through much of the week.
Tropical storm conditions are possible in our offshore waters
south of Walton county for a time Tuesday into Wednesday. While
the worst boating conditions across our waters will be from Monday
though Wednesday winds and seas are expected to be at cautionary
levels or higher through the next 5 days.

.FIRE WEATHER...

Fire weather concerns will remain low the next few days with a
moist pattern in place on the periphery of Tropical Storm Marco
and Laura expected. Dispersions will be on the lower side along
with increased southeasterly flow, especially along the coasts.
Patchy fog is also possible the next few nights.

.HYDROLOGY...

As mentioned in the near/short-term section, nuisance and/or
isolated flash flooding may be a concern today from Marco fringe
effects - particularly along a line near and south from Wakulla to
Inlet Beach through the afternoon hours. Expected Sun amounts are
1-2 inches, with isolated areas possibly seeing 3-5 inches. This
is reflected in WPC's excessive rainfall outlook, which highlights
our FL coastline (west of Suwanee Valley) as a marginal risk Sun
into Mon. As the rainfall axis propagates northwest, the risk
shifts to the immediate western Panhandle coastline Mon into Tues.

The remainder of the period should see more typical August
precipitation, outside of the possibility of heavy rainfall from
Laura's outer circulation mid-week. The Day-3 QPF yields around 1
inch west of Apalachicola River, but locally higher amounts can
occur, especially from Laura's tropical moisture. Otherwise, an
inch or less of daily rainfall is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  91  75  92  74 /  30  70  40  60  30
Panama City   77  88  77  90  78 /  60  60  60  70  40
Dothan        73  87  73  89  74 /  20  60  40  60  30
Albany        75  89  75  92  75 /  20  70  30  50  20
Valdosta      75  89  75  92  74 /  30  70  20  60  20
Cross City    75  91  75  94  74 /  60  50  30  60  30
Apalachicola  78  88  78  89  79 /  70  30  70  70  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Wednesday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory from 11 PM EDT /10 PM CDT/ this evening to 8
     PM EDT /7 PM CDT/ Monday for Coastal Bay-Coastal Franklin-
     Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory from 7 PM EDT /6 PM CDT/ this evening to 4
     PM EDT /3 PM CDT/ Monday for Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Mexico Beach to Apalachicola FL out 20 NM-
     Coastal waters from Mexico Beach to Okaloosa Walton County
     Line FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
     Beach to Okaloosa Walton County Line FL from 20 to 60 NM.

&&

NEAR TERM...Camp
SHORT TERM...LF
LONG TERM...IG3
AVIATION...Camp
MARINE...Dobbs
FIRE WEATHER...Dobbs
HYDROLOGY...LF/IG3

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 10:22 AM EDTSpecial Marine WarningTAE38 min
Aug 23, 12:42 PM EDTSpecial Marine WarningTAE48 min
Aug 23, 1:43 PM EDTSmall Craft AdvisoryTAE3 days
Aug 23, 1:45 PM EDTAreal Flood AdvisoryTAEFranklin59 min
Aug 23, 1:46 PM EDTHigh Surf AdvisoryTAEBay, Franklin, Gulf, Walton30 hr
Aug 23, 5:28 PM EDTSpecial Marine WarningTAE47 min
Aug 23, 6:12 PM EDTSpecial Marine WarningTAE63 min
Aug 23, 7:09 PM EDTSpecial Marine WarningTAE36 min
Aug 23, 7:26 PM EDTSpecial Weather StatementTAEJefferson, Lafayette, Taylor49 min
Aug 23, 7:39 PM EDTSpecial Marine WarningTAE96 min

Nearby

Flash Flood Warnings in Florida, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.